Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 38, NWS Norman, OK

May 26, 1997Seminole County, Oklahoma

NWS Norman, OK issued this tornado warning at May 26, 1997, 6:30 PM CDT for Seminole County, Oklahoma. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 1997, 6:30 PM CDT (23:30 UTC)
Expired
May 26, 1997, 7:00 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Seminole County, OK

The radar

The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:45 PM CDTTornado F0Cromwell, OKA tornado was seen 1 mile north of Highway 99A on Highway 56. The tornado blew the roof off of a detached garage, destroyed a storage shed and its contents, pulled sections of chain-link fence from the ground, and caused minor tree damage at a residence. A n
May 26, 6:47 PM CDTTornado F0Cromwell, OKEmergency managment officials reported a tornado moving from southwest of Cromwell to about 1 mile east of Cromwell. No damage was reported along this path.
May 26, 6:47 PM CDTTornado F0Bearden, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 262331 RRA
TOROKC
OKC133-270000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT MON MAY 26 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN CENTRAL OKLAHOMA
     NORTHEASTERN SEMINOLE

INCLUDING THE FOLLOWING LOCATIONS
     CROMWELL

AT 630 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO OVER
CROMWELL.

THE STORM WAS MOVING NORTHEAST AT 30 MPH.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT A TORNADO
MAY FORM AT ANY TIME -- TAKE COVER NOW.  ABANDON MOBILE HOMES
AND VEHICLES.  MOVE TO SHELTER BELOW GROUND IF POSSIBLE.
OTHERWISE...MOVE TO AN INTER&IOR ROOM OR HALLWAY ON THE LOWEST
FLOOR.  STAY AWAY FROM WINDOWS.


LAT...LON 3522  9644 3523  9658 3545  9648 3545  9639
WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 26, 3:50 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 26, 3:50 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT MON MAY 26 1997

MODELS IN GNRL AGREEMENT...WITH NGM AND RUC HAVING BEST TIME WITH SFC
LOW MOVING NEWD ACRS CNTRL OK. ETA KEEPS LOW MOVG ACRS RED RVR. TRICK
THIS PKG WL BE POPS. NOTHING HAPPENING YET AND THINK BEST CHC FOR
WDSPRD CONVECTION WL BE ACRS NERN PTN OF FA AND AREAS TO THE NORTH
AND EAST. WL PUT IN SLGT CHC TO CHC POPS ACRS NRN...CNTRL AND SERN
ZNS. FEEL SLGT CHC POPS WARRENTED ACRS NWRN OK WITH PROX TO SWRN KS
ACTIVITY AND SPC WATCH. WITH MAIN WAVE COMING THRU TUES AND TUES
NIGHT...WL LEAVE AT LEAST CHEAP SLGT CHC POPS ACRS CNTRL AND ERN ZNS
AS MSTR IS NOT TOTALLY GONE.

TEMPS WL COOL DOWN OVR NEXT FEW DAYS BEFORE WARM UP IN LATE WEEK. WL
GO CLOSER TO FWC GUID DUE TO FAN BIAS.

FCSTID = 11
OKC   63  80  58  77 /  20  20  20  10
HBR   57  82  56  80 /  20  10  10   0
SPS   62  85  59  81 /  10  10  10  10
GAG   53  74  51  78 /  20  10  10   0
PNC   63  79  59  77 /  30  20  20  10
DUA   66  86  61  80 /  30  20  30  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 26, 12:30 PM CDT, 6 hours before
OKZ004>053-TXZ083>090-271230-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON MAY 26 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA GENERALLY TO
THE EAST OF INTERSTATE 35...TO THE WEST OF THE MODERATE RISK AREA
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM FROM
WAURIKA TO CHEROKEE...

EARLY THIS AFTERNOON A COLD FRONT EXTENDED FROM AROUND BARTLESVILLE
A WEAK SURFACE LOW IN SOUTHWEST OKLAHOMA WITH A DRY LINE EXTENDING
FROM THE LOW SOUTHWARD THE BIG BEND. AHEAD OF THE FRONT AND DRYLINE
RICH LOW LEVEL MOISTURE REMAINS IN PLACE. WITH AFTERNOON TEMPERATURES
INTO THE UPPER 80S AND LOWER 90S THE ATMOSPHERE WILL BECOME VERY
UNSTABLE BY MID AFTERNOON.

THE SURFACE LOW WILL MOVE VERY SLOWLY NORTHEASTWARD ALONG THE FRONT THIS
AFTERNOON WITH THE DRY LINE PUSHING EASTWARD INTO SOUTHERN OKLAHOMA.
DAYTIME HEATING...COMBINED WITH AN UPPER LEVEL TROUGH MOVING THROUGH
EASTERN COLORADO SHOULD COMBINE TO CAUSE SCATTERED THUNDERSTORMS TO FORM
IN THE VICIITY OF THE SURFACE BOUNDARIES THIS AFTERNOON. VERTICAL WIND
PROFILES WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS THIS AFTERNOON WITH LARGE HAIL...DAMAGING WINDS
AND TORNADOES POSSIBLE FROM THE STRONGEST STORMS. THE STORMS SHOULD MOVE
EASTWARD INTO EASTERN OKLAHOMA LATE THIS AFTERNOON OR EARLY THIS
EVENING.

EMERGENCY MANAGMENT OFFICIALS IN CENTRAL AND PORTIONS OF SOUTHERN
OKLAHOMA SHOULD PREPARE FOR POSSIBLE ACTIVATION THIS AFTERNOON.

02
Special weather statement, May 26, 12:30 PM CDT, 6 hours before
OKZ004>053-TXZ083>090-271230-

THUNDERSTORM OUTLOOK...CORRECTED FOR TYPOS
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON MAY 26 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA GENERALLY TO
THE EAST OF INTERSTATE 35...TO THE WEST OF THE MODERATE RISK AREA
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM FROM
WAURIKA TO CHEROKEE...

EARLY THIS AFTERNOON A COLD FRONT EXTENDED FROM AROUND BARTLESVILLE TO
A WEAK SURFACE LOW IN SOUTHWEST OKLAHOMA WITH A DRY LINE EXTENDING
FROM THE LOW SOUTHWARD THE TEXAS BIG BEND. AHEAD OF THE FRONT AND
DRYLINE RICH LOW LEVEL MOISTURE REMAINS IN PLACE. WITH AFTERNOON
TEMPERATURES INTO THE UPPER 80S AND LOWER 90S THE ATMOSPHERE WILL
BECOME VERY UNSTABLE BY MID AFTERNOON.

THE SURFACE LOW WILL MOVE VERY SLOWLY NORTHEASTWARD ALONG THE FRONT THIS
AFTERNOON WITH THE DRY LINE PUSHING EASTWARD INTO SOUTHERN OKLAHOMA.
DAYTIME HEATING...COMBINED WITH AN UPPER LEVEL TROUGH MOVING THROUGH
EASTERN COLORADO SHOULD COMBINE TO CAUSE SCATTERED THUNDERSTORMS TO FORM
IN THE VICIITY OF THE SURFACE BOUNDARIES THIS AFTERNOON. VERTICAL WIND
PROFILES WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS THIS AFTERNOON WITH LARGE HAIL...DAMAGING WINDS
AND TORNADOES POSSIBLE FROM THE STRONGEST STORMS. THE STORMS SHOULD MOVE
EASTWARD INTO EASTERN OKLAHOMA LATE THIS AFTERNOON OR EARLY THIS
EVENING.

EMERGENCY MANAGMENT OFFICIALS IN CENTRAL AND PORTIONS OF SOUTHERN
OKLAHOMA SHOULD PREPARE FOR POSSIBLE ACTIVATION THIS AFTERNOON.

02
Special weather statement, May 26, 12:42 PM CDT, 5 hours 48 minutes before
OKZ004>053-TXZ083>090-271230-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON MAY 26 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA GENERALLY TO
THE EAST OF INTERSTATE 35...TO THE WEST OF THE MODERATE RISK AREA
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM FROM
WAURIKA TO CHEROKEE...

EARLY THIS AFTERNOON A COLD FRONT EXTENDED FROM AROUND BARTLESVILLE
A WEAK SURFACE LOW IN SOUTHWEST OKLAHOMA WITH A DRY LINE EXTENDING
FROM THE LOW SOUTHWARD THE BIG BEND. AHEAD OF THE FRONT AND DRYLINE
RICH LOW LEVEL MOISTURE REMAINS IN PLACE. WITH AFTERNOON TEMPERATURES
INTO THE UPPER 80S AND LOWER 90S THE ATMOSPHERE WILL BECOME VERY
UNSTABLE BY MID AFTERNOON.

THE SURFACE LOW WILL MOVE VERY SLOWLY NORTHEASTWARD ALONG THE FRONT THIS
AFTERNOON WITH THE DRY LINE PUSHING EASTWARD INTO SOUTHERN OKLAHOMA.
DAYTIME HEATING...COMBINED WITH AN UPPER LEVEL TROUGH MOVING THROUGH
EASTERN COLORADO SHOULD COMBINE TO CAUSE SCATTERED THUNDERSTORMS TO FORM
IN THE VICIITY OF THE SURFACE BOUNDARIES THIS AFTERNOON. VERTICAL WIND
PROFILES WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS THIS AFTERNOON WITH LARGE HAIL...DAMAGING WINDS
AND TORNADOES POSSIBLE FROM THE STRONGEST STORMS. THE STORMS SHOULD MOVE
EASTWARD INTO EASTERN OKLAHOMA LATE THIS AFTERNOON OR EARLY THIS
EVENING.

EMERGENCY MANAGMENT OFFICIALlS IN CENTRAL AND PORTIONS OF SOUTHERN
OKLAHOMA SHOULD PREPARE FOR POSSIBLE ACTIVATION THIS AFTERNOON.

02
Special weather statement, May 26, 12:53 PM CDT, 5 hours 37 minutes before
OKZ004>053-TXZ083>090-271230-

THUNDERSTORM OUTLOOK...CORRECTED FOR TYPOS
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON MAY 26 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA GENERALLY TO
THE EAST OF INTERSTATE 35...TO THE WEST OF THE MODERATE RISK AREA
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM FROM
WAURIKA TO CHEROKEE...

EARLY THIS AFTERNOON A COLD FRONT EXTENDED FROM AROUND BARTLESVILLE TO
A WEAK SURFACE LOW IN SOUTHWEST OKLAHOMA WITH A DRY LINE EXTENDING
FROM THE LOW SOUTHWARD THE TEXAS BIG BEND. AHEAD OF THE FRONT AND
DRYLINE RICH LOW LEVEL MOISTURE REMAINS IN PLACE. WITH AFTERNOON
TEMPERATURES INTO THE UPPER 80S AND LOWER 90S THE ATMOSPHERE WILL
BECOME VERY UNSTABLE BY MID AFTERNOON.

THE SURFACE LOW WILL MOVE VERY SLOWLY NORTHEASTWARD ALONG THE FRONT THIS
AFTERNOON WITH THE DRY LINE PUSHING EASTWARD INTO SOUTHERN OKLAHOMA.
DAYTIME HEATING...COMBINED WITH AN UPPER LEVEL TROUGH MOVING THROUGH
EASTERN COLORADO SHOULD COMBINE TO CAUSE SCATTERED THUNDERSTORMS TO FORM
IN THE VICIITY OF THE SURFACE BOUNDARIES THIS AFTERNOON. VERTICAL WIND
PROFILES WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS THIS AFTERNOON WITH LARGE HAIL...DAMAGING WINDS
AND TORNADOES POSSIBLE FROM THE STRONGEST STORMS. THE STORMS SHOULD MOVE
EASTWARD INTO EASTERN OKLAHOMA LATE THIS AFTERNOON OR EARLY THIS
EVENING.

EMERGENCY MANAGMENT OFFICIALS IN CENTRAL AND PORTIONS OF SOUTHERN
OKLAHOMA SHOULD PREPARE FOR POSSIBLE ACTIVATION THIS AFTERNOON.

02
Local storm report, May 26, 6:30 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
630 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    CROMWELL                  OK   0.75 INCH HAIL
05/26/97   SEMINOLE

FM
                                          5 TRAIN BOXCARS. TREES AND
                                          POWER LINES DOWNED.
Local storm report, May 26, 6:30 PM CDT, 0 minutes before
LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
630 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    CROMWELL                  OK   0.75 INCH HAIL
05/26/97   SEMINOLE

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:13 PM CDTTornado WarningOUNMurray62 min
May 25, 7:14 PM CDTSevere Thunderstorm WarningOUNGarvin46 min
May 25, 7:15 PM CDTSevere Thunderstorm WarningOUNPontotoc60 min
May 25, 7:27 PM CDTTornado WarningOUNJohnston, Pontotoc48 min
May 25, 7:27 PM CDTTornado WarningOUNCarter33 min
May 25, 7:59 PM CDTTornado WarningOUNCarter46 min
May 25, 8:05 PM CDTTornado WarningOUNCoal, Johnston, Pontotoc55 min
May 25, 8:36 PM CDTTornado WarningOUNJohnston, Marshall39 min
May 25, 8:46 PM CDTSevere Thunderstorm WarningOUNCarter44 min
May 25, 8:59 PM CDTTornado WarningOUNAtoka, Johnston31 min
May 25, 9:07 PM CDTTornado WarningOUNKay38 min
May 25, 9:15 PM CDTTornado WarningOUNBryan, Marshall45 min
May 25, 9:25 PM CDTTornado WarningOUNAtoka, Pushmataha35 min
May 25, 9:39 PM CDTTornado WarningOUNKay51 min
May 25, 9:57 PM CDTTornado WarningOUNAtoka48 min
May 25, 10:00 PM CDTTornado WarningOUNBryan45 min
May 25, 10:26 PM CDTTornado WarningOUNKay44 min
May 25, 10:45 PM CDTTornado WarningOUNAtoka, Pushmataha45 min
May 25, 11:30 PM CDTTornado WarningOUNChoctaw, Pushmataha45 min
May 26, 6:10 PM CDTSevere Thunderstorm WarningOUNSeminole50 min

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.